Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS La Crosse, WI

June 29, 2017Mitchell County, Iowa; Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 29, 2017, 9:42 PM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 9:42 PM CDT (02:42 UTC)
Expired
Jun 29, 2017, 10:15 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 142 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:48 PM CDTTSTM WND DMGStacyville, IATREE DOWN ON ROAD BY RIVERSIDE PARK. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

352 
WUUS53 KARX 300242
SVRARX
IAC131-MNC099-300315-
/O.NEW.KARX.SV.W.0145.170630T0242Z-170630T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
942 PM CDT THU JUN 29 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Mitchell County in north central Iowa...
  Southern Mower County in southeastern Minnesota...

* Until 1015 PM CDT

* At 941 PM CDT, a severe thunderstorm was located over St. Ansgar, 
  or 10 miles northwest of Osage, moving east at 55 mph. A second 
  severe thunderstorm was located near Austin, also moving east at 
  55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Osage around 945 PM CDT. 
  Stacyville around 950 PM CDT. 
  Adams around 955 PM CDT. 
  Riceville around 1005 PM CDT. 

Other locations impacted by this severe thunderstorm include Elkton,
Mitchell, McIntire, Carpenter and Taopi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4362 9305 4369 9255 4330 9256 4328 9302
      4350 9303 4350 9304
TIME...MOT...LOC 0241Z 261DEG 46KT 4340 9295 

HAIL...<.75IN
WIND...60MPH
 
$$

04
2 follow-up statements
282 
WWUS53 KARX 300256
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
956 PM CDT THU JUN 29 2017

IAC131-MNC099-300315-
/O.CON.KARX.SV.W.0145.000000T0000Z-170630T0315Z/
Mitchell IA-Mower MN-
956 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN MITCHELL AND SOUTHERN MOWER COUNTIES...

At 955 PM CDT, a severe thunderstorm was located near Stacyville, or
11 miles northeast of Osage, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Riceville around 1000 PM CDT. 

Other locations impacted by this severe thunderstorm include Elkton,
Mitchell, McIntire, Taopi and Toeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 9255 4330 9256 4330 9284 4350 9302
      4363 9300
TIME...MOT...LOC 0255Z 261DEG 46KT 4343 9269 

HAIL...<.75IN
WIND...60MPH
 
$$

04
501 
WWUS53 KARX 300311
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1011 PM CDT THU JUN 29 2017

IAC131-MNC099-300321-
/O.EXP.KARX.SV.W.0145.000000T0000Z-170630T0315Z/
Mitchell IA-Mower MN-
1011 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MITCHELL AND SOUTHERN
MOWER COUNTIES WILL EXPIRE AT 1015 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4369 9255 4330 9256 4330 9284 4350 9302
      4363 9300
TIME...MOT...LOC 0311Z 261DEG 46KT 4346 9245 

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:52 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 29, 6:52 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
652 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday night)
Issued at 305 PM CDT Thu Jun 29 2017

Early this afternoon a weak surface boundary extended from northern
Iowa through southern Wisconsin. Extensive anvil blow-off from
convection across Missouri has somewhat limited diurnal
destabilization south of the front but MLCAPE has been rising into
the 1000-2000 J/kg range south of the front. Surface analysis
suggests some low-level convergence over northern Iowa near the
front/outflow boundary within the instability axis with some
convection beginning to fire in this area. High-res models do
indicate this area as the focus for continued convective
development this afternoon. This convection may extend into
northeast Iowa and southwest Wisconsin. Low-level wind fields are
very weak with some slight increase in deep layer wind fields by
late today, allowing deep layer shear to reach 30-35 kts early
this evening. Some hail/gusty winds/brief heavy rains are possible
across northeast IA/southwest WI if any storms form.

This evening a shortwave trough currently evident on water vapor
imagery over South Dakota will move eastward towards the region.
High-res models generally indicate convection firing in
western Iowa and eastern Nebraska late today and spreading
eastward this evening. Model solutions have shown some variability
on the placement of this convection through the evening, but these
storms may approach from the west later this evening. Unless
storms grow upscale into a more organized complex, would expect
any storms to be weakening. Showers and a few storms will remain
possible overnight into Friday morning as upper shortwave trough
advances across the area.

The shortwave will drag the front east of the area on Friday with
broad upper troughing developing over the Upper Midwest. Behind the
departing wave, additional diurnally driven showers/storms are
possible during the afternoon/evening associated with weak upper
shortwaves within the broader troughing. CAPE could rise into the
1000-2000 J/kg rise with the drier push of air not arriving until
Saturday. However, deep layer shear will be weakening, limiting a
severe threat, with mainly pulse type storms expected. Temps will
remain a bit below average with highs mainly in the 70s to near
80. Showers/storms should diminish with loss of heating during the
evening.

.LONG TERM...(Saturday through Thursday)
Issued at 305 PM CDT Thu Jun 29 2017

Northwest flow aloft will persist through the weekend with a few
upper shortwave troughs rotating through over the region. Surface
high pressure will be building into the area on Saturday. A few
showers/storms are possible. especially over north-central
Wisconsin, but with weak instability and just subtle forcing from
any weak impulses, any showers should remain isolated.

A stronger upper wave dropping into the northern Great Lakes will
help drive a cold front south on Sunday. 29.12Z models indicate a
corridor of higher MLCAPE of 1000-2500 J/kg extending from the
central plains northeastward ahead of the front with around 40 kts
of deep shear by Sunday afternoon/evening. This could provide a
better opportunity of scattered storms, especially across the
southern half of the area, and will be a time worth watching
heading into the weekend.

For much of next week upper ridging is expected to gradually build
eastward into the Midwest. This should result in temps near
seasonal averages gradually warming towards the end of the week.
Despite the developing upper ridge, 29.12Z models indicate the
potential for an upper shortwave trough to undercut the developing
longwave ridge somewhere across the Midwest, serving as a focus
for precipitation. Confidence is quite low on this evolution at
this time, and will only mention some low rain chances at this
point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 652 PM CDT Thu Jun 29 2017

Watching an area of showers and storms over northwest Iowa that
is ahead of a short wave trough moving across southern South
Dakota. This wave is shown by both the 29.21Z RAP and 29.18Z NAM
to continue moving east but weaken as it does. This trend is also
reflected by the 29.21Z HRRR which brings the convection east and
then rapidly weakens it east of Interstate 35 with just some
showers possibly reaching the forecast sites around midnight. For
now, will handle this with a VCSH for both airports and update if
the activity looks to be stronger as it comes in. Otherwise, VFR
conditions expected with a mid level ceiling expected through the
period. This should preclude any fog formation overnight despite
having plenty of low level moisture and light winds.

&&

.HYDROLOGY...
Issued at 305 PM CDT Thu Jun 29 2017

River flood warnings continue along the Turkey River near Elkader
and Garber following yesterday's heavy rains. The crest has occurred
along the Turkey at Elkader while downstream near Garber the river
is near its crest just below moderate flood stage. Falling stages
are expected to continue. Scattered showers and storms are possible
at times late today into Friday with brief heavy rainfall possible
with any storms. However, widespread heavy rainfall is unlikely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...04
HYDROLOGY...JM
Hazardous weather outlook, Jun 29, 1:05 PM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
105 PM CDT Thu Jun 29 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
105 PM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible late this afternoon and early
this evening in northeast Iowa and far southwest Wisconsin. Any
stronger storms would be capable of hail, gusty winds, and brief
heavy rainfall.

Additional storms will be possible across the entire area late
this evening into the overnight hours. The main threat with these
storms will be lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic storm chances storms through the middle of
next week. It is too early to discern if there would be a severe
threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Aegerter

In the hours before

Special weather statement, Jun 29, 9:28 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
928 PM CDT THU JUN 29 2017

IAZ008-009-018-019-MNZ094-095-300330-
Floyd-Howard-Chickasaw-Mitchell-Fillmore-Mower-
928 PM CDT THU JUN 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...
HOWARD...FLOYD...CHICKASAW...MOWER AND FILLMORE COUNTIES...

At 926 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Austin to near Rockford. Movement
was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Austin, Charles City, Osage, New Hampton, Nashua, Grand Meadow, St.
Ansgar, Le Roy, Rockford, Adams, Riceville, Brownsdale and Lyle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4370 9305 4381 9248 4296 9229 4297 9296
      4326 9302 4350 9303 4350 9305
TIME...MOT...LOC 0226Z 262DEG 34KT 4363 9300 4306 9287

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:28 PM CDTSpecial Weather StatementARXChickasaw, Floyd, Mitchell62 min
Jun 29, 10:10 PM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek65 min
Jun 30, 6:01 PM CDTSpecial Weather StatementARXMower29 min
Jun 30, 6:12 PM CDTSpecial Weather StatementARXWabasha33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.